Lichen Sclerosis Support: Dee Troll
By OBOS — April 6, 2009
From 2009 – 2011, Our Bodies Ourselves honored the work of women’s health advocates worldwide by asking readers to nominate their favorite women’s health hero. View all nominees by year: 2009, 2010, 2011
Entrant: Rosalie Sartoretti
Nominee: Dee Troll, Founder of Lichen Sclerosis International Support Group
[This is] not much of an essay (I have a broken wrist), but one is not needed. Dee taught me more about how to treat lichen sclerosis than any doctor, and I’ve been to quite a few. She is knowledgeable, patient and as nice as can be. I would write more wonderful things, but it takes forever with my left hand.
Dee, Vulval conditions and the women who suffer in silence with LS are given a louder voice with the work I have seen you do over the years. Congrats on your nomination.
Lets keep beating this drum.
Dee, What a difference you have made in so many lives….thousands! LICHEN SCLEROSIS is a terrible disease. You have helped so many of us when we felt so alone and hopeless. Thank you. Congratulations on your nomination. Judy Jones
Dee, You are truly a “God Send” to so so many of us. Without your wonderful knowledge and support many of us wouldn’t know where the heck to through ourselves. You have such kindness and patience. You give us hope and reason to hang in there. “CONGRATULATIONS” Dee on your nomination and also for your “OUTSTANDING” Lichen Sclerosus International Support group.
You are my inspiration,
It is calcium, LS is a symptom of calcium deficiency, lacking in calcium or not taking enough into the diet…take 1200mg Calcium + 800IU Vitamin D3 daily, symptoms will begin to clear within days depending on the severity. When itch is completely gone maintain dosage every second day.
I have recently been diagnosed with lichen schlerosis after thinking I had a yeast infection for over 4 months and trying to treat it with everything to make the itching stop. Before that it was intense dryness. The doctor gave me a prescription for a cortisone cream which doesn’t seem to do much of anything. I am 58 years old and stopped taking hormore replacements 5 years ago. I think that is the problem. I take the information I read from the Mayo Clinic very seriously and it mentioned hormones being a factor. What do you think?
Dee is wonderful. She gets something like 2000 emails a day and does her best to personally answer many of them. A god send who offers understanding and her experience! She is a winner!
I, too, suffer with LS. My doctor just prescribed testosterone2%Eucerin cream. It’s too soon to tell if its helping, but I am concerned about side effects and reactions that can occur with this medication. Any information you can provide will be greatly appreciated and, also, if you know of any other things that work to bring this under control I woul love knowing about.
Thanks so much.
I would check with some other doctors before using the testosterone! Check the Internet & specialists in the field. I think that you will see that it is no longer recommended because of side effects and failure to really help the condition.
I was diagnosed with LS about 5 years ago and was the typical recipient of a lot of misdiagnoses for several years before that. I was put on steroid packs several times to control the horrendous itching which literally felt like worms crawling under my skin. Until my doctor prescribed something that controlled the itch, I resorted to ice packs, which gave some relief, but that was a terrible period in my life. Sex was always uncomfortable and caused infections.
My labia minora disappeared, the anus started narrowing within the infamous figure 8 that is typical of many LS cases, and deep red/purple areas extended down the insides of my thighs and up to the mons pubis. Clobetasol helped a lot and finally controlled the itching and prevented most flare ups. I went to a vulvar disease specialist a few months ago who took me off Clobetasol and prescribed an ointment called Triamcinolone Acetonide 0.1% It has been great because it isn’t as harsh as Clobetasol; therefore I don’t think it will be as likely to thin the skin.
I urge you NOT to try a lot of self-help “cures.” Many LS sufferers already have thin, sensitive genital skin and the last thing you want to do is to absorb questionable substances into that area and risk cancer. There is currently no cure for LS, but there is always a crook who would like to make some $$ off the situation. The best thing we can do is to keep the area scrupulously clean; avoid abrasion, such as tight clothes, scratching, etc., and be faithful in following the latest medical advice. Find a good, progressive specialist who doesn’t fall back on treatments that are decades old and do little, or nothing, to control the disease. Keep encouraging each other! We’re all in the same boat, and it’s NOT the Titanic.
I like Vonnie’s advice.I think I will ask my gynecologist about triamcinolone acetonide. I hve been using clobetasol ,stirring it in with eucerin cream with mixed results. I am 76 years old and was diagnosed a year ago,finally by a gynecologist, after being told it was dryskin or vitiligo by my primary care provider.Im wondering if it is possible that this condition is not as rare as reported, because many people around my age may suffer in silence because of embarrasment.
diane i think you may be correct about LS not being as rare as reported. i have said prayers for older ladies, ones who may wear diapers or reside in nursing homes where care-givers may not be aware of what LS is.
After a six year battle with L.S. I cured my condition when I treated it as an adverse chemical reaction to my H.R.T.’s and further by stopping my every 3-4 month antibiotic treatments for possible urine, bacterial or yeast infections. I also discontinued using any medicated creams.
I am three months into this course of action and I have no more symptoms.
Hi, Im 62 and was diagnosed 2 weeks ago. The clobetasol say to NOT use for more than 2 weeks, but my doc say use until I get “symptom results”. So no what do I do? Dr. also said to re start vag. premarin but that seems to cause soreness between the cheeks. Than you so much for sharing, I’m afraid, sad, and uninformed. Again thanks ! Gayke